Alert archive / Kentucky / Flash Flood Warnings in 2006
Flash Flood Warning 49, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 21, 2006, 6:00 PM EDT for Jefferson County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2006, 6:00 PM EDT (22:00 UTC)
- Expired
- Jul 21, 2006, 8:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 29 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:20 PM EDT | FLASH FLOOD | Louisville, KY | FEW STREETS REPORTED TO HAVE WATER FLOWING OVER THEM BY LOCAL LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 212200
FFWLMK
KYC111-220000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 PM EDT FRI JUL 21 2006
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY...
THIS INCLUDES THE CITY OF LOUISVILLE...
* UNTIL 800 PM EDT
* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
MATTHEWS...PROSPECT...MIDDLETOWN...LYNDON...JEFFERSONTOWN AND
ANCHORAGE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. EVEN MODERN SPORT UTILITY VEHICLES AND LARGE PICK-UP TRUCKS
CANNOT BE SAFELY DRIVEN THROUGH FLOOD WATERS.
LAT...LON 3805 8590 3810 8575 3811 8550 3824 8544
3835 8559 3820 8589
$$
SCHOTT1 follow-up statement
000
WGUS73 KLMK 212349
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 PM EDT FRI JUL 21 2006
KYC111-220005-
JEFFERSON KY-
748 PM EDT FRI JUL 21 2006
...THE FLASH FLOOD WARNING WILL BE CANCELLED AT 8 PM EDT FOR
JEFFERSON COUNTY...RAINFALL HAS LESSENED AND WILL END WITHIN THE
NEXT HOUR.
LAT...LON 3805 8590 3810 8575 3811 8550 3824 8544
3835 8559 3820 8589
$$
SCHOTTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:10 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 21, 3:10 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 310 PM EDT FRI JUL 21 2006 .SHORT TERM (TONIGHT AND TOMORROW)... MAIN CONCERN WILL BE SEVERE WEATHER THREAT THIS EVENING. REPORTS OF SEVERE T-STORMS OVER S IL MOVING SE PRODUCING 90 MPH WINDS. CONVECTIVE DEVELOPMENT IN CWA IS CURRENTLY CONFINED TO S/SE PORTION. HOWEVER EXPECT MORE T-STORMS TO DEVELOP AND ENTER CWA THROUGH THIS EVENING AS AIR OVER KY IS WARM AND UNSTABLE. EXPECT MAIN THREATS TO BE DAMAGING WINDS BASED ON UPPER AIR SOUNDINGS AND PREVIOUS REPORTS. BUMPED POPS UP A TAD TO REFLECT THIS. TONIGHT SHOULD REMAIN FAIRLY ACTIVE AS PRECIP FROM CURRENT INSTABILITY STICKS AROUND AND THEN ANOTHER WAVE OF SEVERE STORMS ARRIVES AROUND 6Z-9Z ACCORDING TO WRF MODEL. THE MAIN TRIGGER FOR THE SECOND WAVE WILL BE THE COLD FRONT OF A LOW PRESSURE SYSTEM SLIDING EAST ACROSS THE OHIO VALLEY. KEPT POPS IN LIKELY CATEGORY ALL NIGHT BECAUSE OF THIS. WITH PRECIP KEEPING KY COOL...BUMPED LOWS DOWN A BIT. TOMORROW WILL BE A WET DAY AS PRECIP LINGERS BEHIND THE PASSING COLD FRONT. SEVERE THREAT WILL BE LESS AS GREATEST UPLIFT HAS PASSED THROUGH THE REGION. DECREASED POPS GRADUALLY FROM W-E ACROSS THE CWA STILL LEAVING A CHANCE OF PRECIP ACROSS MOST OF THE AREA THROUGHOUT THE DAY TOMORROW. EXPECT HIGHS TO ONLY REACH THE LOWER 80S WITH PASSAGE OF COLD FRONT AND SETTLING OF A STRONG 500MB TROUGH OVER THE MIDWEST. AML .LONG TERM (SATURDAY NIGHT-FRIDAY)... SAT NIGHT-SUN NIGHT... MAIN CHALLENGE IN THIS PERIOD IS DETERMINING PRECIP CHANCES SAT NIGHT. CONSENSUS OF SREF AND OPER NAM INDICATING BULK OF CONVECTION SHOULD BE WELL S/E OF THE LMK CWA BY SAT EVE. HOWEVER WITHIN A ZONE OF ASCENT ASSOC WITH RIGHT-ENTRANCE REGION OF UPPER LEVEL JET STREAK...AN AXIS OF LIGHT QPF IS DEPICTED OVER THE CWA SAT EVE. FOR THIS REASON WILL MAINTAIN LOW CHC POPS SAT EVE OVER THE ENTIRE CWA. ON SUNDAY...FAIRLY DEEP UPPER TROF SWINGS OVER THE REGION. NCEP ENS MEAN SHOWING 500MB HEIGHTS OF 2.5 STD DEV BELOW NORMAL AT 12Z SUNDAY OVER THE LOWER OHIO VALLEY. EVEN WITH AT LEAST PARTIAL SUNSHINE EXPECTED...THE NORTHERLY FLOW AND 850MB THERMAL TROF OVERHEAD WILL LIKELY HOLD MAX TEMPS SUNDAY TO SLIGHTLY BELOW NORMAL VALUES. SHOULD BE THE PICK OF THE WEEKEND. MONDAY-FRIDAY... A GENERAL UPPER TROFINESS REMAINS OVER THE ERN CONUS DURING THE LATER PORTIONS OF THE LONG TERM...HOWEVER HEIGHTS FCST TO GRADUALLY RISE OVER THE OHIO VALLEY FROM TUE-FRI PER 0Z NCEP ENS MEANS. DISTRICT PLACED WITHIN REGION OF ANOMALOUSLY LOW PWS MON-TUES POLEWARD OF SFC BOUNDARY EXTENDING FROM MID-ATLANTIC BACK INTO LOWER MS RIVER VALLEY. WED LOOKS TO BE TRANSITION DAY BACK TO MORE TYPICAL HUMID SUMMERTIME AIRMASS AS LOW LEVEL FLOW TURNS MORE SLY PER ENS MEANS. INTO THURS-FRI...A SECOND FRONTAL BOUNDARY FCST TO DROP SLOWLY SWD THROUGH GREAT LAKES. INSTABILITY/MOISTURE EXPECTED TO BE SUFFICIENT OVER OUR CWA FOR AT LEAST ISLTD MAINLY AFTN/EVE TSRA. BEST SHEAR/CAPE COMBINATIONS FCST BY ENS MEAN TO BE N OF THE CWA OVER IL/IN CLOSER TO FRONT...SO AT THIS TIME SVR STORMS NOT ANTICIPATED. ONGOING TEMP FCST SEEMS REASONABLE...WITH DAYTIME HIGHS RISING INTO THE UPPER 80S/LOWER 90S BY MID/LATE WEEK. CS .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
Hazardous weather outlook, Jul 21, 3:15 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT FRI JUL 21 2006 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 315 PM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT... A BOW ECHO LINE OF STRONG TO SEVERE THUNDERSTORMS IS FORECAST TO MOVE INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA AROUND 400 PM EDT. THE STORMS WILL CROSS THE INTERSTATE 65 CORRIDOR AROUND OF AFTER 500 PM EDT...PROCEEDING EASTWARD INTO THE EARLY EVENING HOURS. THESE STORMS WILL BE CAPABLE OF EXCESSIVE AMOUNTS OF DEADLY CLOUD TO GROUND LIGHTNING...DAMAGING WINDS IN EXCESS OF 65 TO 70 MPH...AND TORRENTIAL RAINS AS THEY MOVE THROUGH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR MUCH OF THE OUTLOOK AREA. AT THIS TIME BASED ON RADAR TRENDS...THE HIGHEST RISK OF SEVERE THUNDERSTORMS IS SOUTH OF A JASPER INDIANA TO RICHMOND KENTUCKY LINE...INCLUDING THE BOWLING GREEN VICINITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL END BY SATURDAY EVENING. SOME PERIODS OF HEAVY RAIN ARE POSSIBLE WITH ANY STORMS THAT DEVELOP SATURDAY. A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS IS FORECAST THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR LOCAL CONDITIONS AND BE PREPARED FOR SPOTTER ACTIVATION THIS AFTERNOON AND EVENING. SPOTTERS...BROADCAST MEDIA...AND LAW ENFORCEMENT SHOULD RELAY STORM DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE. CS
In the hours before
Local storm report, Jul 21, 5:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG PRICEVILLE 37.37N 85.98W
07/21/2006 HART KY TRAINED SPOTTER
LARGE TREES DOWN, POWER OUT.
&&
CALLAHANLocal storm report, Jul 21, 5:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG AUBURN 36.87N 86.70W
07/21/2006 LOGAN KY FIRE DEPT/RESCUE
TREES DOWN
0515 PM TSTM WND DMG LEWISBURG 36.99N 86.95W
07/21/2006 LOGAN KY FIRE DEPT/RESCUE
TREES DOWN
0515 PM TSTM WND DMG RUSSELLVILLE 36.84N 86.89W
07/21/2006 LOGAN KY FIRE DEPT/RESCUE
TREES DOWN, POWER OUT.
&&
CALLAHANLocal storm report, Jul 21, 5:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
553 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 W SCOTTSVILLE 36.75N 86.23W
07/21/2006 ALLEN KY LAW ENFORCEMENT
TREES DOWN
&&
CALLAHANLocal storm report, Jul 21, 5:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG BROWNSVILLE 37.19N 86.26W
07/21/2006 EDMONSON KY FIRE DEPT/RESCUE
TREES DOWN
&&
AMLLocal storm report, Jul 21, 5:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
558 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST MOUNT WASHINGTON 38.05N 85.55W
07/21/2006 M40 MPH BULLITT KY AMATEUR RADIO
&&
CALLAHANSpecial weather statement, Jul 21, 5:58 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 558 PM EDT FRI JUL 21 2006 KYZ029-038-045-212230- BULLITT-NELSON-SPENCER- 558 PM EDT FRI JUL 21 2006 ...STRONG THUNDERSTORMS AFFECTING BULLITT...NELSON AND SPENCER COUNTIES... AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF TAYLORSVILLE TO 8 MILES NORTHWEST OF BARDSTOWN TO 9 MILES NORTHEAST OF ELIZABETHTOWN...AND MOVING SOUTHEAST AT 35 MPH. CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR TAYLORSVILLE BY 605 PM EDT. NEAR LITTLE MOUNT BY 610 PM EDT. NEAR NEW HAVEN BY 615 PM EDT. NEAR CHAPLIN BY 620 PM EDT. THIS STORM WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS 21 AND 34. STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:20 PM EDT | Flash Flood Warning | LMK | Breckinridge, Hardin, Meade | 3 hr |
| Jul 21, 5:56 PM EDT | Flash Flood Warning | LMK | Bullitt | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.